Virginia, 2018

Winter Storm and Winter Weather in Virginia, February 4, 2018

February 4, 2018 · NWS LWX · 29 events in 27 counties and zones

Weak low pressure tracked up the Mid-Atlantic Coast. A cold air mass in place caused precipitation with this low to fall in the form of snow and ice.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Weak low pressure tracked up the Mid-Atlantic Coast. A cold air mass in place caused precipitation with this low to fall in the form of snow and ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 4, 3:41 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 4, 3:41 AM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
341 AM EST Sun Feb 4 2018

.SYNOPSIS...
An area of low pressure and its associated cold front will
impact the region today into tonight. High pressure will return
Monday before another system approaches for the middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure has pushed off the east coast early this morning. The
southerly flow (around 10 kt) has kept temperature near or above
freezing. However, dewpoints are in the single digits, creeping into
the teens. So, we have some wetbulb cooling to give, and when we do,
we'll almost certainly be below freezing at the surface.

There are scattered echoes on regional radars at this time. However,
based on dewpoint depressions, a lot of that is virga, or at worst
flurries. We will be saturating the low-levels through sunrise. Most
guidance sources suggest the steady precip will be in the mountains
by that time, and will overspread the forecast area during the
morning hours.

Guidance has come into better agreement on thermal profiles,
suggesting that warm air intrusion will take place during the
morning. That will make the period of just snow quite limited...
although it will likely last a little longer in the Potomac
Highlands. After that, we will be mixing with/changing to sleet and
then freezing rain. By afternoon, 850 mb temperatures should be
sufficiently warm across the entire area so that it will be an issue
of freezing rain or rain, depending on surface temps.

Speaking of which, surface temperatures will rise above freezing
across the tip of southern Maryland first (by mid morning), and then
slowly work inland. Believe that the low level cold air will be
stubborn to erode central Maryland/extreme eastern West
Virginia/northern Shenandoah Valley and perhaps northern foothills
(western Loudoun-Prince William-Fauquier), where the changeover
may not take place until mid-late afternoon. Have good model
agreement in this solution. Forecast on the cooler side of the
envelope, which factors in climo/model biases of cold-air
damming events.

The cold front and surface low will be crossing the area late
afternoon or early evening. PoPs will be winding down through this
period. Based on the feed of rich moisture ahead of the front/low,
could have some moderate rainfall rates. Then, associated with the
upper shortwave, a second round of moisture (snow showers) will
affect the mountains tonight with an additional inch or two of snow
possible.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure will be building across the area Monday, and departing
Tuesday. Monday will be quiet but cold, which gusty northwest winds
to start the day. The gradient should relax as the day progresses.

Although the high will be overhead Monday night, clouds from return
flow will already be atop us, which will prevent good radiational
cooling. Associated precip may reach the mountains Tuesday
afternoon, and then overspread the area Tuesday night. Due to that
nighttime timing, will need to assess precip types more closely in
the cycles to come.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A low pressure system will connect to the tail-end of a warm front
Wednesday and move toward the northeast across the region. Rain will
overspread the region in the amounts around one quarter to one half
inch possible. Mild temperatures expected through the period.

A cold front will push across the region Wednesday night as
strong high pressure builds in from the west. Strong gusty winds
will usher in colder air and drier air Wednesday night through
Thursday.

The area of high pressure will settle overhead Thursday night. Winds
will calm and temperatures will be slightly below average.

Dry conditions should continue Friday with the high pressure sitting
along the East Coast. Some cold air damming could keep
temperatures a little on the cool side.

The next storm system approaching from the southwest could bring a
chance for rain and snow to the region Friday night into Saturday.
Temperatures will be near average, but may end up being a little
cooler Saturday depending on the cloud cover and precipitation.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
VFR flight conditions at this time, but expect conditions to
deteriorate this morning as precipitation overspreads the terminals.
Sunrise precip most likely to be snow, perhaps mixed with sleet,
with a gradual transition to sleet/freezing rain and then freezing
rain/rain from southeast/southwest to northwest/north. Temperatures
will rise above freezing first DCA/BWI (near noon), but likely will
be most stubborn around MRB...where precip may end (near 21 UTC)
before surface temps even rise above freezing.

Late afternoon-evening fog may be an issue with warmer air
overriding the cold/icy ground. Will be assessing that more in the
hours to come.

The cold front will be crossing the terminals late this afternoon or
early this evening, marked by gusty northwest winds and improved
flight conditions. Should be VFR Mon into Tue.  The next system
likely will be affecting the terminals Tue night. Temperatures
could be an issue then too (wrt precip type).

IFR conditions at all terminals Wednesday. Winds south becoming west
around 10 knots Wednesday. MVFR conditions possible at DCA, BWI, and
MTN Wednesday night. Elsewhere will be VFR. Winds becoming northwest
10 to 15 knots with higher gusts Wednesday night. VFR conditions at
all terminals Thursday and Thursday night. Winds northwest 5 to 10
knots Thursday, becoming light and variable Thursday night.

&&

.MARINE...
South winds maintaining intensity on the cusp of Small Craft
Advisory conditions for most of the Bay-lower Potomac River. Will be
maintaining SCA through the day these areas, followed by a lull near
the frontal zone tonight, and gusty northwest flow late tonight into
Sunday. May be near Gale, especially early Monday morning. Later
forecasts will address that more closely. Gradient will gradually
relax Monday afternoon-night, with south flow returning Tuesday.

Small craft advisories possible Wednesday. Winds south becoming
southwest 10 to 15 knots gusts up to 20 knots Wednesday. Small craft
advisories likely Wednesday night into Thursday morning. Winds
becoming northwest 10 to 20 knots gusts up to 25 knots. No marine
hazards midday Thursday through Thursday night. Winds becoming
variable around 10 knots midday Thursday, then light and variable
Thursday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 10 AM this morning to 4 PM EST
     this afternoon for DCZ001.
MD...Winter Weather Advisory from 7 AM this morning to 7 PM EST
     this evening for MDZ003-004-501>503.
     Winter Weather Advisory from 10 AM this morning to 7 PM EST
     this evening for MDZ005-505.
     Winter Weather Advisory from 10 AM this morning to 4 PM EST
     this afternoon for MDZ006-011-013-014-016>018-504-506>508.
VA...Winter Weather Advisory from 7 AM this morning to 4 PM EST
     this afternoon for VAZ025>027-029-036>039-050-056-503-504-
     507-508.
     Winter Weather Advisory from 7 AM this morning to 7 PM EST
     this evening for VAZ028-030-031-040-051-501-502-505-506.
     Winter Weather Advisory from 10 AM this morning to 7 PM EST
     this evening for VAZ052.
     Winter Weather Advisory from 10 AM this morning to 4 PM EST
     this afternoon for VAZ053>055-057.
WV...Winter Weather Advisory from 7 AM this morning to 4 PM EST
     this afternoon for WVZ055-501>503-505-506.
     Winter Weather Advisory from 7 AM this morning to 7 PM EST
     this evening for WVZ050>053-504.
MARINE...Small Craft Advisory until 6 PM EST this evening for
     ANZ531>534-537-539>543.
     Small Craft Advisory from 3 AM to 6 PM EST Monday for
     ANZ530>543.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KLW
AVIATION...HTS/KLW
MARINE...HTS/KLW
Hazardous weather outlook, Feb 4, 5:27 AM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
527 AM EST Sun Feb 4 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
527 AM EST Sun Feb 4 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for the region today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Gale Warning may be needed for portions of the waters Monday.

There is a slight winter storm threat Tuesday night. If the
threat materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report significant weather using
standard operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
527 AM EST Sun Feb 4 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for the region today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight winter storm threat Tuesday night into Wednesday.
If the threat materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report significant weather using
standard operating procedures.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Eastern Highland

When
February 4, 8:00 AM EST to 5:00 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 7.0 inches in Mustoe and 5.0 inches near Monterey. Snowfall amounts across the county were averaged to be close to 5.0 inches based on observations nearby.

Winter Weather, Augusta

When
February 4, 8:00 AM EST to 5:00 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Snowfall totaled up to 1.5 inches near Staunton.

Winter Weather, Rockingham

When
February 4, 8:00 AM EST to 5:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby. Snowfall totaled up to 1 inch in Harrisonburg.

Winter Weather, Central Virginia Blue Ridge

When
February 4, 8:00 AM EST to 5:00 PM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Nelson

When
February 4, 8:00 AM EST to 5:00 PM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Albemarle

When
February 4, 8:00 AM EST to 5:00 PM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Ice accumulated to around fifteen hundredths of an inch in Ashcroft.

Winter Weather, Greene

When
February 4, 8:00 AM EST to 5:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Orange

When
February 4, 8:00 AM EST to 5:00 PM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Ice accumulation around one-tenth of an inch was reported in Thornhill.

Winter Weather, Western Highland

When
February 4, 8:00 AM EST to 5:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall was estimated to be around 5 inches based on observations nearby.

Winter Storm, Western Highland

When
February 4, 8:00 AM EST to 5:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall amounts were estimated to be around six inches based on observations nearby.

Winter Weather, Frederick

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Snowfall totaled up to 1.5 inches at Shenandoah Hills.

Winter Weather, Shenandoah

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Snowfall was estimated to be around 2 inches based on observations nearby.

Winter Weather, Warren

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Page

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Northern Virginia Blue Ridge

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Clarke

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Madison

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Rappahannock

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Culpeper

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Northern Fauquier

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Southern Fauquier

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

A tenth of an inch of ice was reported at Thornhill.

Winter Weather, Western Loudoun

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

A tenth of an inch of ice was reported at Thornhill.

Winter Weather, Eastern Loudoun

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Ice totaled up to a tenth of an inch at Dulles International and Ashburn Village.

Winter Weather, Prince William

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Ice totaled up to five hundredths of an inch at Mapledale.

Winter Weather, Stafford

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Stafford

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Spotsylvania

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Spotsylvania forecast zone
Reported by
Trained Spotter
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Fairfax

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Ice totaled up to around one-tenth of an inch near Chantilly and Baileys Crossroads.

Winter Weather, Arlington

When
February 4, 9:00 AM EST to 7:00 PM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740396, 740397, 740398, 740399, 740400, 740401, 740402, 740403, 740404, 740417, 740359, 740360, 740373, 740374, 740375, 740376, 740377, 740378, 740379, 740380, 740381, 740382, 740384, 740389, 740390, 740392, 740393, 740394, 740395.